Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 242, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2003, 7:31 PM EDT for Rockbridge County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 7:31 PM EDT (23:31 UTC)
- Expired
- Aug 27, 2003, 8:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1661 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
811
WUUS51 KRNK 272331
SVRRNK
VAC163-280000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 800 PM EDT.
* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF COLLIERSTOWN...MOVING EAST AT
25 MPH.
* SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
COLLIERSTOWN...
ROCKBRIDGE BATHS...
GLASGOW...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3788 7912 3778 7920 3779 7926 3764 7937
3753 7950 3764 7965 3776 7969 3796 7960
3809 7946
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 27, 3:00 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT WED AUG 27 2003 TONITE THRU FRI NITE... ISOLD STORMS IN NC FOOTHILLS WILL REMAIN SO AND DIE QUICKLY DURING THE EARLY EVEN WITH REALLY NO FORCING TO KEEP THEM GOING. 12Z ETA PRECIP NAILED THIS AREA...BUT NOT AS GOOD WITH ORGANIZED CONVECTION IN OH VALLEY. A FEW ISOLD CELLS ALSO TRYING TO POP JUST TO OUR WEST...SO WILL LEAVE SLGT CHC POP FOR ALL OF WEST IN FOR A FEW HOURS THIS EVE. SOME CONCERN ABOUT OHIO VALLEY MCS SNEAKING INTO GREENBRIER AND NRN ALLEGHANY HIGHLANDS REGION LATER THIS EVE...PROPAGATION VECTORS TURN IT MORE SOUTHEAST IF IT PERSISTS...BUT WITH BOUNDARY REMAINING TO NORTH AND CURRENT RADAR AND SATELLITE TRENDS...FEEL THE THREAT WILL BE MINIMAL AND SO WILL ONLY HAVE SMALL AREA OF LOW CHC POP UP THERE FOR A FEW HOURS OVERNIGHT. FOR THURS...MDLS AGREE THAT SFC BNDRY REMAINS WELL TO NORTH...S/WV RDG BUILDS IN...AND 850 HIGH SLOWLY SHIFTS EAST. THIS WILL RESULT IN MORE OF A SSW FLOW DEVELOPING...SOMEWHAT LOWER LOW-LEVEL THICKNESSES...SO HIGHS WILL BE DOWN A FEW DEG COMPARED TO TDY...AND WITH MDL SNDGS SHWG SLIGTH INCREASE IN LOW LVL MSTR...SCT CONVECTION CERTAINLY PSBL IN MTNS AND ALONG BLU RDG. SIMILAR PTRN FOR FRI...BUT WITH FRONTAL SYSTEM APPROACHING FROM WEST MSTR SHOULD DEEPEN FURTHER STILL IN THE WEST...ESPECIALLY LATE...FOR CONTINUED CHC OF AFT/EVE CONVECTION. HOWEVER LOW-LEVEL FLOW TURNS MORE WSW AHEAD OF FRONT...THUS KEEPING DOWNSLOPE GOING IN THE EAST AND MINIMAL PRECIP THREAT THERE. DESPITE SOMEWHAT COOLER GUIDANCE FOR HIGHS FRI...WSW FLOW SHOULD RESULT IN EQUALLY WARM TEMPS OUT EAST AS ON THURS...BUT WILL COOL IT A CUPL DEG IN THE WEST BETWEEN THUR AND FRI. SAT THRU WED... MADE FEW CHANGES SINCE NEW MED RANGE GUIDANCE LIMITED. FRONT CONTINUES TO SLOWLY APPROACH FROM WEST ON SAT...WITH POSSIBLE WAVE AND EVEN TROPICAL MOISTURE FROM SYSTEM IN GULF SUNDAY OR MONDAY. GUIDANCE NOW HOLDS FRONT UP OVER OR JUST WEST OF RNK CWA...SO COULD END UP BEING FAIRLY WET FOR LATER PARTS OF LABOR DAY WKND. LOTS OF UNCERTAINTY REGARDING THIS TROPICAL SYSTEM EXPECTED TO CROSS FL INTO GULF...SO WILL KEEP POPS IN LOW TO MID CHC CAT AT THIS POINT. OLD MRF AND NEW CANADIAN TRYING TO EVENTUALLY PUSH FRONT THRU BY WED...BUT CANADIAN ENSEMBLES SUGGEST FRONT COULD BE SLOWER TO PROGRESS. THEREFORE NOT A LOT OF CONFIDENCE IN CUTTING OFF PRECIP CHANCES ON WED...AND WILL THEREFORE KEEP A LOW CHC GOING. .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 7 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-272200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK... SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.